Promethazine-induced neuroleptic malignant syndrome under general anesthesia: a case report

Read full text
Authors: Peng Liu, Zhi‐Min Liao
Cited by: 1
References: 26

Abstract

Background: Neuroleptic malignant syndrome (NMS) is a rare yet life-threatening disease that is often induced by antipsychotic medications. Case presentation: In this study, we describe a case of a 13-year-old female who developed NMS following promethazine use during general anesthesia. This is expected to provide clinicians, particularly anesthesiologists, with crucial insights that will improve the perioperative identification and management of this condition. The patient manifested classic clinical features of NMS, including hyperpyrexia, autonomic dysfunction, and generalized rigidity. However, the patient's serum creatine phosphokinase (CPK) levels were within normal limits, demonstrating the heterogeneous presentation of the disorder. The main interventions included drugs targeting to achieve airway control, physical cooling, hemodynamic stabilization, and symptomatic management, which promoted the patient's gradual recovery. Conclusion: This case illustrates that due to individual variations, even standard drug dosages may induce neuroleptic malignant syndrome (NMS). Notably, NMS lacks specific laboratory findings, and its diagnosis must rely on clinical symptoms to avoid delays in early identification and treatment.

Fields of Study & Subjects

Electroconvulsive Therapy Studies Eosinophilic Disorders and Syndromes History of Medical Practice

Publication details

Journal / source
Frontiers in Psychiatry
Publisher
Frontiers Media SA
Volume
17
Pages
1700644–1700644
Publication date
28 January 2026
Language
EN